Opiates & Weight Loss

What Are Opiates?

Opiates, which are also known as narcotics, act as depressants on the central nervous system to treat mild to severe chronic pain. These include controlled prescription drugs and illicit substances alike. There are two main types of opiates: antagonists and agonists.

Some drugs that could be identified as opiates include morphine, methadone, codeine, hydrocodone, fentanyl, oxycodone, and heroin. There are many brand-name painkillers that could also be considered as opiates including Avinza, Kadian, Vicodin, OxyContin, & Percocet.

Opiate drugs come from opium, which is a naturally-produced substance that comes from poppy plants. Opiates are sometimes confused with opioids because of the similarities between the side effects, but these types of drugs are actually very different. Opiates are natural, whereas opioids are synthetic opiate-like drugs.

These types of drugs work by binding to receptors in the brain and mimicking the effects of natural pain-relieving chemicals. As a person’s tolerance grows, they will need more opiates to feel the same effect as they used to feel from taking a small amount. Opiates are extremely addictive and have caused many hospitalizations and deaths over the past 10 or 15 years.

When someone takes an opiate, they will likely experience pain relief, feelings of well-being, and euphoric sensations. While the journey may be pleasurable at first, opiates will quickly produce undesirable, dangerous, and potentially fatal side effects.

 

Why Do Opiates Make You Lose Weight?

Opiates come with side effects like nausea, confusion, drowsiness, and dependence. Like other prescription drugs, opiates also have an impact on weight. In fact, one of the primary side effects of taking opiates is weight loss. People may lose weight while taking opiates for a variety of reasons. Here is why someone taking opiates may lose weight:

  • They misuse the drug – abuse could affect metabolism
  • They lose their appetite when using the drug
  • They are impaired by the drug and forget to eat
  • The drug is causing low blood sugar, which leads to weight loss
  • They are focusing on seeking out opiates instead of eating

If you are taking opiates and start to notice undesired weight loss, talk to your doctor as soon as possible about an alternative treatment plan. Stopping the drug suddenly will put you at risk for serious withdrawal symptoms like anxiety, irritability, muscle aches, stomach cramps, runny nose, and insomnia.

 

Using Opiates Responsibly

If you need to take opiates for chronic pain relief, be sure to use them responsibly. Always take opiates according to dosage and do not cut back on or stop using the drug suddenly. Opiates should also not be mixed with any other drugs or alcohol.

While opiates can be helpful, they aren’t a fit for everyone. If you experience weight loss, think you may be developing an addiction, or have any other serious side effects of opiates, you should talk to your doctor about considering an alternative medication or treatment plan.

If you think that you might be suffering from an opiate use disorder, there are many rehabilitation programs available that are specifically designed for individuals with this addiction. These programs help patients uncover the causes of their drug abuse and develop healthy coping mechanisms.